My husband is a 65 yo with TD1. He also has Sarcoidosis, which affects how your body uses calcium. In his case, hypercalcemia is affecting his kidneys. To control the calcium quickly, a low dose of prednisone is the best option…our question is, does anyone have experience with prednisone, and are there long-term effects? Also, can you point us to any research on the topic?
@nestlady Welcome Julie to the JDRF TypeOneNation Forum! Here you may find many tips and suggestions that may help your husband manage his diabetes successfully and that he will be willing to share with others what he has learned.
As both you and your husband may already know, Prednisone is an anabolic steroid, and like any steroid, it can cause some erratic fluctuations in body glucose levels [BGL] and readings. Each of our bodies reacts slightly differently so he be observant and should keep this in mind when calculating insulin doses. I was on a relatively low dosage of Prednisone for a while and saw that my BGL appeared to run slightly higher and a bit mere erratically than usual.
Dennis, Thank you for your response. Can you tell me how long it took for your BGL to return to normal, and did you have long-term effects? We have read that your body can become non-responsive to insulin
Julie, I’m not aware of any long-tern effect and currently I’m better than my “normal” whatever that is. I’m in my seventh decade living with diabetes and the only constant I have found is ‘constant change’.
During my time on Prednisone, I found that I needed to adjust my basal rates to maintain a more level BGL; I constantly monitor BGL and adjust accordingly. In the last decade or so - beginning well before my short time on Prednisone - I noticed an increasing insulin sensitivity and make adjustments accordingly.
That’s good to hear. I’m glad you are managing so well. My husband has had Type 1 for 64 of his 65 years, and it’s encouraging to hear of others who are doing well.
Thank you for your information.
I do not take steroids regularly, but when I do take them, they push my blood sugar up significantly. If your husband uses an insulin pump, the easiest way to cope with the increase in blood sugar is by setting a higher than usual temporary basal rate. If he tales the Med every day, then a permanent rise in basal rate should work. If he’s using injections, he could work with his doctor to determine how much to increase his long-lasting insulin when he’s taking the Med. He might need to check his blood sugar more frequently than usual to avoid going low as the Prednisone wears off.
Thanks for your help. This is sounding less frightening than we originally thought.